Rip Current, Lower Mobile
- When
- August 12, 5:00 PM CST to 5:02 PM CST
- Where
- Lower Mobile forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 39 year old female visitor from Texas died as she was trying to rescue her son when he was swept off a sand bar by a swift current.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A 39 year old female visitor from Texas died as she was trying to rescue her son when he was swept off a sand bar by a swift current.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 12, 2:40 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT TUE AUG 12 2008
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...MAIN CHALLENGES IN
THE SHORT CENTER AROUND SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES
DURING THE NEXT 12 TO 18 HOURS AS SFC LOW TRACKS EASTWARD ACROSS
SOUTHERN MISSISSIPPI AND ALABAMA. SHOWERS AND THUNDERSTORMS HAVE
BEEN FAIRLY WIDESPREAD ACROSS INTERIOR SECTIONS OF SOUTHEAST
MS...SOUTHWEST AL AND NORTHWEST FL DURING THE DAY WITH COASTAL AREAS
REMAINING MAINLY DRY. HOWEVER...COVERAGES ARE RAPIDLY INCREASING TO
OUR WEST ACROSS SOUTHERN LOUISIANA AND MISSISSIPPI AND THIS WILL
CONTINUE TO SPREAD EASTWARD ACROSS THE ENTIRE GULF COAST REGION
THROUGH EARLY WEDNESDAY. AS THE SFC LOW TRACKS EASTWARD THROUGH
TONIGHT...LOW LEVEL SHEAR VALUES WILL CONTINUE TO INCREASE AND WHEN
COMBINED WITH MARGINALLY FAVORABLE INSTABILITY VALUES WILL LEAD TO A
THREAT OF SEVERE THUNDERSTORMS INCLUDING ISOLATED TORNADOES. TORNADO
WATCH #823 IS NOW IN EFFECT THROUGH 10 PM THIS EVENING AND A SLIGHT
RISK FOR SEVERE STORMS CONTINUES THROUGH TONIGHT. NOT EXPECTING A
TORNADO OUTBREAK BY ANY MEANS...BUT UNUSUALLY HIGH AMOUNTS OF SHEAR
FOR MID-AUGUST AND JUST ENOUGH INSTABILITY LEAD TO THE POTENTIAL OF
A FEW WEAK TORNADOES. THE MAIN THREATS WILL LIKELY REMAIN DAMAGING
STRAIGHT LINE WINDS AND VERY HEAVY RAINFALL. GENERAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH ISOLATED HIGHER TOTALS
EXPECTED ESPECIALLY WITH TRAINING THUNDERSTORMS OVERNIGHT INTO
WEDNESDAY MORNING. FLASH FLOOD GUIDANCE REMAINS HIGH AND FORECAST
RAINFALL DOES NOT EXCEED VALUES AND A FLASH FLOOD WATCH WILL NOT BE
ISSUED AS ANY FLOODING SHOULD REMAIN HIGHLY LOCALIZED. AS THE THE
SFC LOW PULLS EAST OF THE AREA WEDNESDAY MORNING THE ASSOCIATED
FRONTAL BOUNDARY WILL MOVE SOUTH TOWARD THE COAST AND OFFSHORE BY
WEDNESDAY AFTERNOON. THIS WILL SEND THE SHOWERS AND THUNDERSTORMS
OFFSHORE BY THE MIDDLE OF THE DAY ON WEDNESDAY WITH A DRIER AIRMASS
MOVING INTO THE AREA IN ITS WAKE. TEMPERATURES START THE PERIOD
BELOW NORMAL BUT RECOVER TO NEAR NORMAL BY THURSDAY AS PARTLY CLOUDY
SKIES RETURN. /13
.LONG TERM...(FRIDAY THROUGH MONDAY)...UPPER LEVEL FLOW WILL BECOME
INCREASINGLY ZONAL LATE IN THE WEEK AS ANOTHER STORM SYSTEM TAKES
SHAPE IN THE SOUTHERN PLAINS. THIS WILL ALSO MOISTURE LEVELS TO
INCREASE THROUGH THE WEEKEND. THE SURFACE LOW OVER THE SOUTHERN
PLAINS WILL SHIFT OFF TO THE NORTHEAST INTO MONDAY AS RIDGING BUILDS
OVER THE CENTRAL GULF COAST. THIS WILL RETURN THE AREA TO TYPICAL
SCATTERED AFTERNOON AND EARLY EVENING SHOWER AND THUNDERSTORM
CHANCES FOR THE WEEKEND INTO EARLY NEXT WEEK. TEMPERATURES WILL
CONTINUE NEAR CLIMATOLOGICAL VALUES. /13
&&
.AVIATION...AVIATION UPDATE FOR 00Z...MVFR OVER MOST OF THE AREA AT
MID AFTERNOON DESPITE THE RAIN. CONDITIONS WILL DETERIORATE INTO IFR
POSSIBLY LIFR FOR BRIEF PERIODS IN +TSRA DUE TO C/V. POSSIBILITY OF
HEAVY RAIN BAND MOVING EAST ACROSS THE COASTAL AREAS AROUND SUNRISE
WITH ADDITIONAL IFR CONDITIONS. IMPROVING BY LATE MORNING TO MVFR.
/11
&&
.MARINE...WEAK SURFACE LOW OVER SOUTHERN ARKANSAS AT MID AFTERNOON
IS EXPECTED TO MOVE EASTERLY ALONG OLD FRONTAL BOUNDARY IN
JUXTAPOSITION WITH A WEAK UPPER DISTURBANCE. WINDS OVER THE MARINE
AREA HAVE ALREADY INCREASED TO BETWEEN 15 AND 20 KNOTS WITH A
CORRESPONDING INCREASE IN WAVE HEIGHTS. EXPECT SMALL CRAFT
CONDITIONS TO BE MET BY THIS EVENING AND CONTINUE INTO WEDNESDAY
AFTERNOON WHEN WINDS WILL EASE UP WITH SEAS DIMINISHING BY WEDNESDAY
EVENING. ANY STRONG THUNDERSTORMS MAY NOT BE UNTIL LATE TONIGHT INTO
WEDNESDAY MORNING AS THE FRONTAL BOUNDARY IS PUSHED SOUTH BY THE
RAIN COOLED AIR MASS TO THE NORTH. BY THURSDAY A SURFACE RIDGE WILL
BEGIN TO BUILD BACK TO THE WEST ACROSS THE NORTHERN GULF OF MEXICO
AND CONDITIONS RETURN TO MORE TYPICAL SUMMER TIME. /11
&&
.HYDROLOGY...RECENT HEAVY RAINS HAVE CAUSED 3 AREA RIVERS TO RISE TO
ABOVE ACTION STAGES...THE SHOAL AND FISH RIVERS ALONG WITH THE BIG
COLDWATER CREEK...MORE HEAVY RAINFALL IS EXPECTED TONIGHT AND ON
WEDNESDAY WHICH COULD CAUSE THE AFFECTED RIVERS TO RISE EVEN
FURTHER. GENERALLY BETWEEN 2 TO 4 INCHES OF RAINFALL IS EXPECTED
ALONG THE NORTHWESTERN FLORIDA PANHANDLE DURING THE NEXT 24 HOURS.
04/KC
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 74 87 69 92 / 80 50 20 20
PENSACOLA 75 87 72 91 / 80 60 30 20
DESTIN 74 86 74 90 / 80 60 30 20
EVERGREEN 71 85 64 91 / 90 40 10 10
WAYNESBORO 72 87 67 92 / 80 30 10 05
CAMDEN 70 85 67 92 / 100 30 10 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 PM TUESDAY TO 10 PM WEDNESDAY FOR
THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...WATERS FROM
DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND WATERS FROM
PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.
&&
13.JC
11.DFHAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 1158 AM CDT TUE AUG 12 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131700- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1158 AM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON THROUGH WEDNESDAY MORNING. A WEAK UPPER LOW PRESSURE SYSTEM WAS MOVING EAST OUT OF TEXAS AND OVER A MOIST AND UNSTABLE AIR MASS ENTRENCHED OVER THE DEEP SOUTH. AS THE UPPER LOW MOVES EAST...LOW LEVEL WINDS WILL INCREASE IN THE VICINITY OF THE LOW AND A STATIONARY FRONT SITUATED EAST WEST OVER THE SOUTH CENTRAL SECTIONS OF ALABAMA AND MISSISSIPPI. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY OVER THE INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. AN ISOLATED BRIEF TORNADO CAN NOT BE RULED OUT....ESPECIALLY NEAR THE FRONTAL ZONE. RAIN AND THUNDERSTORMS LATER TONIGHT INTO WEDNESDAY MORNING MAY BECOME SEVERE AT TIMES...ESPECIALLY OVER THE NORTHERN COUNTIES...NORTH OF U.S. HIGHWAY 84. AN ISOLATED TORNADO MAY BE POSSIBLE. PERIODS OF HEAVY RAIN WILL OCCUR AS THE FRONTAL BOUNDARY SAGS SOUTH TO THE COAST. OVER THE COASTAL WATERS...SOUTHWESTERLY WINDS WILL INCREASE THROUGH THE AFTERNOON WITH BUILDING SEAS CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY AFTERNOON THROUGH MONDAY SURF CONDITIONS WILL REMAIN HAZARDOUS INTO WEDNESDAY AFTERNOON...WITH SEAS SLOWLY SUBSIDING AS THE OFFSHORE WINDS SUBSIDE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED AT TIMES LATER THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 354 PM CDT TUE AUG 12 2008 ALZ061-062-122145- UPPER MOBILE-UPPER BALDWIN- INCLUDING THE CITIES OF...BAY MINETTE... 354 PM CDT TUE AUG 12 2008 ...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND MOBILE COUNTIES... AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF COCHRANE BRIDGE...MOVING EAST AT 33 MPH. THIS THUNDERSTORM WILL AFFECT AREAS OVER NORTHERN BALDWIN COUNTY IN AND AROUND...HURRICANE...CROSSROADS...CARPENTER...WHITEHOUSE FORKS...STAPLETON...DOUGLASVILLE AND BAY MINETTE THROUGH 445 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE AND ONE-HALF INCHES IN AN HOUR...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
551 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD W BELLEVILLE 31.21N 89.13W
08/12/2008 PERRY MS LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED ALONG HIGHWAY 98 NEAR THE PERRY
COUNTY BOARDER
0516 PM TSTM WND DMG AVENT 30.98N 88.76W
08/12/2008 GEORGE MS LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 57 ALONG THE GEORGE AND GREENE
COUNTY LINE
&&
JC1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Lower Mobile | 2008-08-12 | 39 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130877.